Maine, 2022High Wind in Maine, January 17, 2022
January 17, 2022 · NWS GYX · 3 events in 3 counties and zones
On the 16th low pressure formed over the Gulf Coast and began to lift northeast. The low continued to track along the East Coast and strengthen until eventually occluding near Chesapeake Bay late in the evening on the 16th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the 16th low pressure formed over the Gulf Coast and began to lift northeast. The low continued to track along the East Coast and strengthen until eventually occluding near Chesapeake Bay late in the evening on the 16th. The low continued deepening into central New York where it ultimately got picked up by the next trough and moved northeast. Ahead of the warm front a strong low level jet developed and brought a round of strong wind gusts to coastal western Maine through the day on the 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 17, 4:23 AM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Jan 17, 4:23 AM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Gray ME
423 AM EST Mon Jan 17 2022
.SYNOPSIS...
Strong low pressure will move through interior New England today
bringing with it a variety of weather hazards. Inland heavy snow
is likely and may fall in just a few hours. Near the immediate
coast heavy rain is a possibility. Also the coast will have to
deal with very strong wind gusts, in excess of 50 or 60 mph, and
coastal flooding, beach erosion, and splash-over. Both the wind
gusts near the coast and heavy, wet snow inland may lead to
power outages in the area. Colder air will move in behind the
system as it heads northeastward, settling over the area
Tuesday. A clipper on Wednesday may bring a round of light snow
to much of the area.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Snow continues to spread northward across from southern
New Hampshire at this hour, along with upslope snow developing
across the higher terrain in northern areas. The coastal front has
started to slowly make its way onshore across the Seacoast of New
Hampshire, southern York County, and parts of the Midcoast. The
front is quite strong, with a temperature gradient of 10-15 degrees
over a few miles across it. With precipitation beginning, even areas
that are already above freezing are expected to drop to near
freezing as the low levels reach wet bulb temperatures, still
allowing for a few hours of snow before the full change to rain.
There have been only very minor changes to the snowfall forecast.
One change is a slightly sharper snowfall gradient just inland from
the coastline. Snowfall rates are expected to become heavy within a
couple of hours of the snow beginning. Rates are still expected to
be heavy at the time of changeover, so areas that see an extra hour
of snow before changing over can pick up an extra 1-3 inches. So we
tried to pin this down more, which results in a slightly shaper
gradient near I-95. The higher terrain also saw about 1-2 inches
added to thier already hefty forecast totals overall with some
slightly higher QPF amounts from the latest guidance.
There has been no significant changes to the wind forecast, with
strong to damaging wind gusts still forecast along the coastline,
and some strong gusty winds in the downslope areas northwest of the
Whites. There have been multiple reports of wind damage and gusts
over 60mph along the Jersey Shore during the overnight hours. These
gusts have been observed with the same low level jet feature that is
forecast by the models guidance to be slightly stronger by the time
arrives here during the mid to late morning, so confidence remains
high that strong to damaging wind gusts will be observed along the
coastline.
The change from snow to rain is expected to reach well inland by
early this afternoon, but far northern areas and the higher terrain
are will likely see the precipitation mostly end by the time the
warmer air arrives. Some warmer air will work in aloft, so some
spotty freezing rain or freezing drizzle is likely inland when the
precipitation becomes lighter.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
Showers of mixed precip will gradually transition back to
snow showers through the evening and overnight hours tonight as
colder air returns on a northwest wind. As the upper level low
crosses northern New England tonight, snow showers will likely
continue much of the night across northern areas and the higher
terrain. Some light snow accumulations are also possible with this
feature across parts of the MidCoast and central Maine, but would
likely remain less than an inch in these areas.
Tempratures fall into the teens in most areas by tomorrow morning as
colder air returns, refreezing any standing water or slush that
remains after the storm.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Overview: Mean trofing will remain over the area thru early next
week if not longer. Below normal temps for the period is fairly
likely...with a favorable pattern for East Coast snow.
Impacts: Will see at least parts of the area approaching wind
chill advisory criteria Tue in the CAA behind our departing
storm. Clipper system Wed may bring light snow accumulation to
the area...especially the Nrn half.
Forecast Details: Tue will be cold and gusty behind the
departing storm system. Temps in the 20s during the day will
fall into the single digits above and below zero...with wind
chills at least approaching 20 below. Wind chill advisories may
be needed.
Then a clipper system will slide thru the region Wed. At this
time the track and best forcing looks to remain N of the
area...but some light snow is possible especially across the Nrn
zones. Light accumulations are possible.
Otherwise...with a very active near term the rest of the
extended used the multi-model consensus blend. Much like the
overview...the pattern will support below normal temps and at
least chances for wintry weather as the storm track remain
favorably nearby.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Short Term...Conditions continue to worsen with all terminals
seeing IFR to LIFR conditions at times with snow and lowered
ceilings. Snow changes to rain across most terminals this
morning, but ceilings likely remain IFR in rain. East-
southeasterly wind gusts up to 45kts are expected at times along
coastal terminals and HIE this morning and early afternoon. Low
level wind shear is also expected at all terminals this morning
and early afternoon. Rain and snow become showery this
afternoon, with conditions gradually improving to MVFR then VFR
overnight tonight, except at HIE where MVFR conditions linger
into tomorrow due to ceilings and snow showers.
Long Term...Mostly VFR expected Tue...with some MVFR CIGs in
upslope near HIE early in the day. Surface wind gusts around 25
kt possible at all terminals. Areas of IFR conditions are
possible in -SN Wed...but confidence is higher in the Nrn areas
and away from most TAF sites except HIE. VFR returns Thu and
Fri.
&&
.MARINE...
Short Term...Storm conditions are expected today as a powerful
low pressure system tracks west of the waters. Southeast wind
gusts up to 65kts, and seas of 15-23ft are expected on the open
waters. West- southwesterly gales likely continue behind the
system tonight.
Long Term...Gale force winds expected Tue into the overnight as
colder air pours over the waters. While winds and seas will
gradually diminish after Tue night...an extended period of SCA
conditions looks possible thru at least Fri.
&&
.HYDROLOGY...
On the warm side of the coastal front heavy rain is expected on
the after a short period of snow early Monday. With frozen
ground in place, urban flooding will be possible as 1-2 inches
of rain is expected.
&&
.TIDES/COASTAL FLOODING...
The strongest winds of our upcoming storm match up closely with
the time of high tide. Still expect a 2-3 foot storm surge
during the mid to late morning high tide on Monday using a blend
of the latest ESTOFS and ETSS runs. Storm force winds will allow
for 20+ foot waves to develop offshore as well as the nearshore
environment. Therefore, beach erosion and splash-over may be
significant in some areas, especially coastal Cumberland,
Coastal York and Coastal Rockingham counties where Coastal Flood
Warnings have been issued.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 4 PM EST this afternoon for
MEZ012>014-018>021-033.
Winter Storm Warning until 7 PM EST this evening for
MEZ007>009.
High Wind Warning until 4 PM EST this afternoon for MEZ022>028.
Coastal Flood Advisory from 9 AM this morning to noon EST
today for MEZ025>028.
Winter Weather Advisory until 1 PM EST this afternoon for
MEZ022>024.
Coastal Flood Warning from 9 AM this morning to noon EST today
for MEZ023-024.
NH...Winter Storm Warning until 4 PM EST this afternoon for
NHZ004>012-015.
Winter Storm Warning until 7 PM EST this evening for
NHZ001>003.
Wind Advisory from 7 AM this morning to 1 PM EST this
afternoon for NHZ001>003.
High Wind Warning until 4 PM EST this afternoon for NHZ014.
Winter Weather Advisory until 1 PM EST this afternoon for
NHZ013.
Coastal Flood Warning from 9 AM this morning to noon EST today
for NHZ014.
MARINE...Storm Warning until 4 PM EST this afternoon for ANZ150>154.
&&
NEAR TERM...Clair
SHORT TERM...Clair
LONG TERM...Legro
AVIATION...Clair/Legro
MARINE...Clair/LegroHazardous weather outlook, Jan 17, 3:30 AM EST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
330 AM EST Mon Jan 17 2022
MEZ012>014-018>021-033-NHZ004>012-015-180830-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-
Interior Cumberland Highlands-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Western And Central Hillsborough-
330 AM EST Mon Jan 17 2022
...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Wind chills are expected to fall to around 20 below in the mountains
Tuesday evening and overnight as colder air moves back into the
region.
Light snow is possible Wednesday. Light accumulations may occur
during the daytime.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NHZ001>003-180830-
Northern Coos-Southern Coos-Northern Grafton-
330 AM EST Mon Jan 17 2022
...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 PM EST THIS
AFTERNOON...
This Hazardous Weather Outlook is for northern New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Wind chills are expected to fall to around 20 below in the mountains
Tuesday evening and overnight as colder air moves back into the
region.
Light snow is possible Wednesday. Light accumulations may occur
during the daytime.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ007>009-180830-
Northern Oxford-Northern Franklin-Central Somerset-
330 AM EST Mon Jan 17 2022
...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for west central Maine and
western Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Wind chills are expected to fall to around 20 below in the mountains
Tuesday evening and overnight as colder air moves back into the
region.
Light snow is possible Wednesday. Light accumulations may occur
during the daytime.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ023-024-180830-
Coastal York-Coastal Cumberland-
330 AM EST Mon Jan 17 2022
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...COASTAL FLOOD WARNING IN EFFECT FROM 9 AM THIS MORNING TO NOON
EST TODAY...
This Hazardous Weather Outlook is for southwest Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
High Wind Warning.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Light snow is possible Wednesday. Light accumulations may occur
during the daytime.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ022-180830-
Interior Waldo-
330 AM EST Mon Jan 17 2022
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for south central Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Light snow is possible Wednesday. Light accumulations may occur
during the daytime.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NHZ014-180830-
Coastal Rockingham-
330 AM EST Mon Jan 17 2022
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...COASTAL FLOOD WARNING IN EFFECT FROM 9 AM THIS MORNING TO NOON
EST TODAY...
This Hazardous Weather Outlook is for southern New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Light snow is possible Wednesday. Light accumulations may occur
during the daytime.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ025>028-180830-
Sagadahoc-Lincoln-Knox-Coastal Waldo-
330 AM EST Mon Jan 17 2022
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO NOON
EST TODAY...
This Hazardous Weather Outlook is for south central Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Light snow is possible Wednesday. Light accumulations may occur
during the daytime.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NHZ013-180830-
Interior Rockingham-
330 AM EST Mon Jan 17 2022
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for southern New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Light snow is possible Wednesday. Light accumulations may occur
during the daytime.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ150>154-180830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
330 AM EST Mon Jan 17 2022
...STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Gale force wind gusts are expected Tuesday as colder air moves back
over the waters.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Coastal York
- When
- January 17, 7:00 AM EST to 12:00 PM EST
- Where
- Coastal York forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Strong east winds began to ramp up after daybreak on the 17th. Wind gusts sharply increased around 8 AM and continued until about 10 AM before gradually tapering off through the afternoon. The strongest wind gusts were in the 60 to 65 mph range, especially close to the coast.
High Wind, Coastal Cumberland
- When
- January 17, 7:00 AM EST to 12:00 PM EST
- Where
- Coastal Cumberland forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Strong east winds began to ramp up after daybreak on the 17th. Wind gusts sharply increased around 8 AM and continued until about 10 AM before gradually tapering off through the afternoon. The Portland Jetport gusted to 54 mph at 912 AM. The strongest wind gusts were in the 60 to 65 mph range, especially close to the coast.
High Wind, Lincoln
- When
- January 17, 9:00 AM EST to 1:00 PM EST
- Where
- Lincoln forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.998, -69.526 (the zone’s center; the record gives no point)
Strong east winds began to ramp up after daybreak on the 17th. Wind gusts sharply increased around 10 AM and continued until about noon before gradually tapering off through the afternoon. The strongest wind gusts were around 65 mph, especially close to the coast.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood in Maine, January 17, 2022$520,000 · 3 events
- Coastal Flood in New Hampshire, January 17, 2022$500,000 · 1 event
- Winter Weather in Indiana, January 17, 202221 events
- Winter Storm in New Hampshire, January 17, 202211 events
- Winter Storm in New York, January 17, 20229 events
- Winter Storm in Maine, January 17, 20229 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 17, 202260 kt wind · 7 events
- Winter Weather in Ohio, January 17, 20227 events
- Winter Weather in Michigan, January 17, 20225 events
- High Wind and Strong Wind in Rhode Island, January 17, 2022$3,000 · 54 kt wind · 4 events
- Winter Storm in Vermont, January 17, 20223 events
- Damaging Winds in New York, January 17, 202260 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994586, 994587, 994588.